It’s not uncommon for people who misuse opioids to mix them with other substances. This practice can be hazardous, and even lethal because of the interaction various drugs can have with each other once ingested. Often times, we hear of people in the media passing away of “accidental overdose” and, in many cases, these unfortunate deaths are caused by mixing medications or drugs together, causing an unintended reaction. The CDC has reported that 70,237 people lost their lives to overdose in 2017; opioid painkillers were involved in 70% of those cases.
Opioids are potent and can alter someone’s perception of pain, especially when taken in large doses. A common effect of these drugs is slowed, shallow breathing and sedation, sometimes decreasing the amount of oxygen going to the brain. When combined with other substances that also affect the neural system, the effects of opioids can be further amplified, pushing someone closer to an accidental overdose.
Opioids drastically react when mixed with benzodiazepines, also known as “benzos,” which are most commonly prescribed to treat anxiety or sleep issues. Both drugs cause sedation and slowed breathing, when combined these effects are amplified and can quickly become fatal. NIDA reports that over 30% of opioid overdose deaths also involved some form of benzodiazepine.
Alcohol is another drug, though it may not be recognized as such, which is dangerous to mix with opioids and/or benzos. Alcohol is a depressant which can also slow breathing and functions within the body. Though casual drinking is socially acceptable in society, the effects of alcohol as a drug in large quantities should not be ignored. When mixed with other drugs, it can become fatal, even in small amounts. An analysis conducted by the CDC shows that 22% of opioid overdose deaths and 21% of benzo-related deaths also involved mixing alcohol.
Even over-the-counter antihistamines that are used to fend off allergies can cause an adverse reaction when mixed with opioids, as well as antidepressants, muscle relaxers, migraine medications, and other antiemetic and serotonergic medications. Those taking any medications while using opioids should be aware of these potentially fatal interactions to prevent accidental overdose and always speak honestly with their doctor about any drug use.
Preventing Fatal Overdose
It may not always be apparent when someone is overdosing, and it can often happen a while after drugs were ingested. Unlike in movies or television, overdoses can actually be hard to spot if the characteristics are not well known. The Harm Reduction Coalition has put together a guide to help people recognize and attempt to stop an active overdose. These tips go over some of the lesser-known signs like being unable to speak, fingernails and skin turning bluish purple or gray, and erratic heartbeat.
The most important take away from this information is that most people can survive an overdose if correct measures are taken. Those who know people who actively use either prescription or illicit opioids are urged to have the overdose antidote Naloxone, commonly known by the brand name Narcan®, on hand to administer in case of an emergency until EMTs are able to arrive at the scene. Just because you have administered Narcan® doesn’t mean the individual doesn’t need to go to the hospital. Depending on the amount of drugs taken and a number of other factors, a person can slip back into the symptoms of overdose very easily and still be in grave danger. Knowing this and other information about how drugs and medications interact and how to treat someone you fear is overdosing can save lives.